From Nevada, USA:
I am 17 years old, I have typeá1 diabetes, and I started pumping about four months ago, but as soon as I began pumping, I immediately gained 20 pounds. I know it's normal to gain weight on an intensive insulin therapy, but I'm not sure if this is normal because I gained everything in my stomach, and it's almost as if it's bloated. I was also wondering if it could be because of my celiac disease which is been untreated for years. I've been trying to cut everything out of my diet, but it's been impossible to find everything, and I still feel a lot of stomach pain. Could it be because that's where I put my infusion set? It affects my lower stomach the most, which is where I most often put my infusion set.
You need to see a diabetes team and talk directly to them. You will need to speak with the diabetes dietitian on the team to discuss the weight gain and celiac disease, if this has, in fact, been diagnosed because you should be following the diet meant for that. I would more think the weight gain is probably due to over-eating. The weight gain is probably of a lot of concern to you, but it is best to have your team look at what you consider to be bloating and see if that is present. Also, the stomach pain should be evaluated by the team. Your infusion sets should not be causing any pain.
[Editor's comment: I agree with Lois that you need to be evaluated by your diabetes team as soon as possible. However, let me add a couple of additional thoughts:
I suggest that you meet with your diabetes team to assess your present regimen. As Lois has stated, it would be most important to meet with the dietitian to review carbohydrate counting and the meal plan for your celiac disease. In addition, you probably need to ask for a referral to a gastroenterologist for evaluation and treatment of your celiac disease. It is extremely important that you get this under control as well as your diabetes. SS]
- Your weight gain is most likely from your newly found "freedom" with your insulin pump. I suspect you are now eating a great deal more and taking insulin to compensate which would result in rapid weight gain -- even 20 pounds!!
- Given the fact that you do have celiac disease, I again suspect that your newly found "freedom" has exacerbated this problem. While you say that you have tried to "cut everything out", you also say that "it's been impossible to find everything" so you are most likely ingesting many foods that aggravate your celiac disease. The bloating you refer to is a classic symptom of this.
- You tell us that the pain is close to the site of your infusion set. If you choose a site close to your belt line, your clothing may be irritating the site. However, I believe this possibility is far more remote than the others.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:28
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.